Tornadoes · United States · Oklahoma · 2008
EF2 tornado, Douglas to Hayward, Oklahoma, May 24, 2008
From Douglas to Hayward, this EF2 tornado ran 10.0 miles across Garfield County on May 24, 2008, touching down at 4:21 PM CDT and reaching 1,600 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 24, 2008
- Touchdown
- 4:21 PM CDT (21:21 UTC)
- Lifted
- 5:18 PM CDT (22:18 UTC)
- On the ground
- 57 minutes
- Path length
- 10.0 miles (16.1 km)
- Path width
- 1,600 yards (1463 m)
- Deaths
- 0
- Injuries
- 0
- County
- Garfield County
- Touchdown point
- 36.219, -97.667
- Lift-off point
- 36.178, -97.497
- Record number
- 0805241521-01
What the Weather Service recorded
An outflow boundary from overnight thunderstorms was located over parts of northern Oklahoma, roughly from southern Alfalfa county to northern Lincoln county. Convergence along this boundary and afternoon heating allowed thunderstorms to develop during the mid afternoon near and north of the outflow boundary. The most intense thunderstorms developed along the boundary, with less intense thunderstorms just to the north. The supercell thunderstorms that developed along the boundary moved very slowly east. Numerous tornadoes, at least eight in all, were reported with the thunderstorms. Some damage was reported with the tornadoes, although most remained unpopulated areas. The supercells moved east, with other thunderstorms back-building to the west. Large hail eventually became the main threat through the evening hours. Monetary damages were estimated.
Per spotter reports and damage survey, this tornado was a large multi-vortex tornado initially moving southeast, doing damage at inconsistent points along the entire width. However, the tornado did at times form a very wide single vortex which did consistent damage across the entire width. At two points in the path, there were several snapped/downed power poles with a width of 0.5-0.6 miles. However, at one of those points two outbuildings were destroyed and significant tree damage occurred, yet the house on the property sustained no visible damage. Significant damage occurred across the entire width starting at Highway 74 going east possibly signaling a change from multiple vorticies to a single vortex. At Highway 74 and Bison Rd., a single wide mobile home that was anchored down was thrown onto Highway 74. The tornado tracked east along Bison Rd, destroying outbuildings and a false roof at one property. A horse trailer at the property was thrown about 300 yards. Significant tree damage and snapped power poles occurred along Bison Rd. Monetary damages were not available.
This tornado destroyed a 100-year old church, damaged a homes roof, and ripped apart many trees along its path. It also knocked over oil storage equipment. Monetary damages were not available.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 24, 3:04 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 24, 3:04 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 304 PM CDT SAT MAY 24 2008 .DISCUSSION... 7-DAY FORECAST BASED LARGELY ON GFS MOS GUIDANCE WITH ONLY MINOR MODIFICATION. COOLER TUE NIGHT AND WED BEHIND FAIRLY STRONG LATE- SPRING COLD FRONT. OTHERWISE... ATTENTION CURRENTLY FOCUSED ON ONGOING TORNADO POTENTIAL IN NORTHERN OK. 24 && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 90 69 88 / 20 10 10 10 HOBART OK 71 94 68 92 / 20 10 20 10 WICHITA FALLS TX 74 94 70 93 / 20 10 10 10 GAGE OK 69 93 70 91 / 20 10 20 10 PONCA CITY OK 74 90 72 89 / 20 10 20 20 DURANT OK 73 91 72 88 / 10 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/24
Hazardous weather outlook, May 24, 11:55 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT MAY 24 2008
OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT FRI MAY 24 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT
ACROSS PART OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE AREA BETWEEN ALVA...ALTUS...GUTHRIE AND CHANDLER
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE AFTER 3 PM.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS...A FEW TORNADOES AND WIND GUSTS TO 70
MPH.
RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PREPARE FOR
ACTIVATION LATE THIS AFTERNOON INTO TONIGHT.
DISCUSSION...
THE OUTFLOW BOUNDARY FROM THUNDERSTORMS LAST NIGHT WILL LIKELY
EXTEND FROM NEAR CHANDLER TO FAIRVIEW THIS AFTERNOON. THIS BOUNDARY
MAY DRIFT SLOWLY NORTH. SOUTH OF THIS BOUNDARY THERE IS
SUBSTANTIALLY MORE BOUNDARY LAYER MOISTURE AND SUNSHINE. CONVECTIVE
INHIBITION IS EXPECTED TO BE SUFFICIENTLY LOW FOR THUNDERSTORM
DEVELOPMENT. THUNDERSTORMS THAT DEVELOP NEAR THIS BOUNDARY WILL BE
IN A REGION OF STRONG LOW-LEVEL CONVERGENCE WITH FAVORABLE VEERING
WINDS ALOFT. THUNDERSTORMS IN THIS PART OF NORTH CENTRAL OKLAHOMA
MAY PRODUCE TORNADOES AND ASSOCIATED VERY LARGE HAIL.
A STATIONARY FRONT WILL BE PRESENT THROUGH THE DAY IN THE ZONE
BETWEEN ALVA AND ALTUS. CONVERGENCE HERE WILL BE LESS THAN THAT IN
NORTH CENTRAL OKLAHOMA. INSTABILITY WILL BECOME HIGH THIS AFTERNOON
AND THE BOUNDARY MAY PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT. THE
MAIN SEVERE THREAT IN THIS AREA IS LARGE HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
SUNDAY AND MONDAY... THE DRY LINE WILL SET UP IN THE EASTERN TEXAS
PANHANDLE... WHILE JET STREAM WINDS CARRY STORMS OFF THE DRYLINE
TOWARD THE NORTHEAST. THIS WEATHER PATTERN WILL MAINTAIN A CHANCE OF
SEVERE THUNDERSTORMS ACROSS WESTERN AND NORTHERN OKLAHOMA EACH
AFTERNOON AND EVENING THROUGH MEMORIAL DAY.
ON TUESDAY AND WEDNESDAY...THUNDERSTORMS ARE FORECAST TO FOCUS ALONG
A COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WINDS
WILL DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.In the hours before
Special weather statement, May 24, 1:02 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 102 PM CDT SAT MAY 24 2008 OKZ007-012-241830- GARFIELD OK-GRANT OK- 102 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND GRANT COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF CARRIER AT 102 PM CDT...MOVING NORTHEAST AT 19 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GARFIELD AND GRANT COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Special weather statement, May 24, 1:26 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 126 PM CDT SAT MAY 24 2008 OKZ011-012-241845- GARFIELD OK-MAJOR OK- 126 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND MAJOR COUNTIES. A THUNDERSTORM WITH OCCASIONAL LOW-LEVEL ROTATION WAS CEWNTERED 3 MILES NORTHWEST OF LAHOMA AT 126 PM CDT...MOVING NORTHEAST AT 19 MPH. THIS STORM IS INTENSIFYING IN AN ENVIRONMENT FAVORABLE FOR SUPERCELL DEVELOPMENT AND POSSIBLE TORNADO FORMATION. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GARFIELD AND AND FAR EASTERN MAJOR COUNTIES... AND ESPECIALLY IN AREAS WEST THROUGH NORTH OF ENID... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Special weather statement, May 24, 1:51 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 151 PM CDT SAT MAY 24 2008 OKZ012-018-241915- KINGFISHER OK-GARFIELD OK- 151 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND KINGFISHER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF LACEY AT 151 PM CDT...MOVING NORTHEAST AT 32 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN GARFIELD AND KINGFISHER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Local storm report, May 24, 3:38 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
338 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TORNADO 2 W LACEY 36.12N 98.12W
05/24/2008 KINGFISHER OK BROADCAST MEDIA
LIFTED 239PM 1N LACEY. REPORT VIA KWTV
0245 PM TORNADO 2 NE LACEY 36.14N 98.05W
05/24/2008 KINGFISHER OK BROADCAST MEDIA
LIFTED 256PM 5 NE LACEY
0307 PM TORNADO 4 SW BISON 36.16N 97.94W
05/24/2008 KINGFISHER OK BROADCAST MEDIA
LIFTED 316PM. SPOTTER AND MEDIA VERIFIED.
&&
DWLocal storm report, May 24, 3:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 8 SW DOUGLAS 36.18N 97.77W
05/24/2008 GARFIELD OK BROADCAST MEDIA
LIFTED 1548PM. SPOTTER AND MEDIA VERIFIED
&&
DWSpecial weather statement, May 24, 4:10 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 410 PM CDT SAT MAY 24 2008 OKZ019-242145- LOGAN OK- 410 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY. A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES WAS LOCATED 8 MILES WEST NORTHWEST OF MARSHALL AT 410 PM CDT...MOVING EAST AT 10 TO 15 MPH. IF THIS STORM TURNS EVEN SLIGHTLY TO THE EAST SOUTHEAST... IT COULD AFFECT EXTREME NORTHERN PARTS OF LOGAN COUNTY. PEOPLE IN NORTHERN LOGAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 12:00Z
9.4 hours before the tornado, 48 km from the path. May 24, 2008.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -91 J/kg
- Surface CAPE
- 183 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.5
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Enid/Woodring Municipal (WDG), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Vance AFB radar (KVNX), 78 km away, was scanning. The volume nearest the touchdown began at 21:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 24, 2008
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 2:27 PM CDT | EF1 | Kingfisher, OK | 2.0 | 150 | |||
| May 24 | 2:45 PM CDT | EF2 | Kingfisher, OK | 3.0 | 220 | |||
| May 24 | 3:07 PM CDT | EF0 | Garfield, OK | 2.0 | 15 | $5,000 | ||
| May 24 | 3:45 PM CDT | EF0 | Garfield, OK | 0.1 | 20 | $10,000 | ||
| May 24 | 4:10 PM CDT | EF0 | Garfield, OK | 1.0 | 100 | $20,000 | ||
| May 24 | 4:04 PM MDT | EF0 | Ziebach, SD | 0.0 | 10 | |||
| May 24 | 4:11 PM MDT | EF0 | Ziebach, SD | 0.0 | 10 | |||
| May 24 | 4:11 PM MDT | EF0 | Ziebach, SD | 0.0 | 10 | |||
| May 24 | 5:17 PM CDT | EF1 | Garfield, OK | 1.0 | 80 | |||
| May 24 | 4:18 PM MDT | EF0 | Dewey, SD | 0.1 | 20 | |||
| May 24 | 4:21 PM MDT | EF0 | Dewey, SD | 0.1 | 20 | |||
| May 24 | 4:22 PM MDT | EF0 | Dewey, SD | 0.1 | 20 | |||
| May 24 | 4:24 PM MDT | EF0 | Dewey, SD | 2.6 | 400 | |||
| May 24 | 5:53 PM CDT | EF0 | Garfield, OK | 1.3 | 1,100 | |||
| May 24 | 6:02 PM CDT | EF0 | Logan, OK | 1.0 | 100 | |||
| May 24 | 6:03 PM CDT | EF0 | Logan, OK | 1.0 | 50 | |||
| May 24 | 7:38 PM CDT | EF0 | Dickey, ND | 4.0 | 50 | $10,000 | ||
| May 24 | 7:50 PM CDT | EF0 | Dickey, ND | 5.6 | 100 | $10,000 | ||
| May 24 | 7:59 PM CDT | EF0 | Dickey, ND | 7.9 | 100 | $10,000 | ||
| May 24 | 8:10 PM CDT | EF1 | Morton, ND | 5.5 | 75 | $200,000 | ||
| May 24 | 8:20 PM CDT | EF0 | Ransom, ND | 0.2 | 25 | |||
| May 24 | 8:24 PM CDT | EF0 | Morton, ND | 2.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.